Expand All Collapse All
- What are they?
- First Aid
What are they?
What are opioids?
Opioids are a group of drugs that includes prescription medications such as oxycodone, hydrocodone, methadone and buprenorphine, as well as the street drug heroin.
Opioid medications are often prescribed for people with severe or long-term pain. Some are used to help people with addiction. Opioids almost always need to be prescribed by a health care provider.
Opioid medications are safe if taken in the right way. They can be very dangerous if:
- You take more than you’re supposed to.
- You take them to get high.
- You take them with alcohol or another drug that makes you sleepy. This can make it hard to breathe or make you choke if you throw up.
- You take someone else’s medicine.
- A child takes any amount of an opioid not prescribed for them.
Buprenorphine (Suboxone) and methadone are especially dangerous to children.
What are the side effects of opioid medications?
When you take an opioid medication in the right way, as instructed by your doctor, you may have some side effects. You may:
- Feel sleepy
- Feel sick to your stomach
- Throw up
- Be constipated
- Feel dizzy
The drowsiness or dizziness from taking opioid medications can make it unsafe to drive a vehicle or operate machinery. People who are just starting to take opioids or who are increasing their dosage need to be especially careful.
What are the symptoms of opioid poisoning?
If someone takes an opioid in the wrong way, or if a child takes any amount of an adult’s opioid, they may:
- Become very sleepy
- Have trouble breathing or stop breathing entirely
- Throw up, and possibly choke
- Go into a coma, or even die
Someone who has taken too much of an opioid may snore loudly and look like they are sleeping soundly. But the snoring may be a sign that they are having trouble breathing. Get them help right away.
What can I do about opioid poisoning?
If you or someone else took an opioid in a way that could be harmful, or if you have other questions, call us at 1-800-222-1222, or text POISON to 85511.
If someone who has taken an opioid has passed out, is having trouble breathing or is not breathing, call 911 right away.
Call 911 if a child gets even a small amount of an adult’s opioid, even if the child has no symptoms. Symptoms do not always show up right away.
How can I prevent opioid poisonings?
Because opioids can be very dangerous it is important to store and take them safely. To prevent opioid poisonings:
- Read the label on the bottle each time you take a medication. The label will tell you what the medication is, what it is for, how much to take and possible problems you could have.
- If you have any questions about your medication, ask your doctor or pharmacist, or contact the poison center—call 1-800-222-1222, chat online or text POISON to 85511.
- If you are taking more than one medication, keep track of them with a written schedule. Also keep a list to share with your doctors and pharmacist.
- Safely get rid of unwanted or expired medication.
Opioids are particularly dangerous to young children. In addition, many teens who abuse opioids find them in the home. To prevent opioid poisonings and abuse, keep opioid medications out of reach and in a locked cabinet. Never leave pills on a counter or table.
Last Updated: Tuesday May 17th 2016